Alert archive / Kansas / Wind Advisories in 2013

Wind Advisory 10, NWS Wichita, KS

May 27, 201315 counties in Kansas

NWS Wichita, KS issued this wind advisory at May 27, 2013, 10:41 AM CDT for 15 counties in Kansas. It took effect at May 27, 2013, 11:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 27, 2013, 10:41 AM CDT (15:41 UTC)
In effect from
May 27, 2013, 11:00 AM CDT
Expired
May 27, 2013, 3:14 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 22 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 997 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 400 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
997 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
400 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

739 
WWUS73 KICT 271541
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1041 AM CDT MON MAY 27 2013

...STRONG WINDS ACROSS SOUTH CENTRAL KANSAS...

KSZ050>053-067>070-082-083-091>094-098-280200-
/O.NEW.KICT.WI.Y.0010.130527T1600Z-130528T0200Z/
RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-
SEDGWICK-HARPER-SUMNER-COWLEY-ELK-CHAUTAUQUA-
INCLUDING THE CITIES OF...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
EUREKA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...
WINFIELD...ARKANSAS CITY...HOWARD...SEDAN
1041 AM CDT MON MAY 27 2013

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

* TIMING...GUSTY SOUTH WINDS WILL OCCUR THROUGH THE AFTERNOON AND
  INTO THE EVENING HOURS.

* WINDS...WIND SPEEDS WILL HOVER RIGHT NEAR 30 MPH WITH GUSTS NEAR
  40 MPH POSSIBLE.

* IMPACTS...AREA LAKES WILL BE IMPACTED CAUSING HAVOC ON SMALL
  WATERCRAFT...TENTS...LAWN CHAIRS AND CANOPIES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
559 
WWUS73 KICT 272014
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CDT MON MAY 27 2013


KSZ050>053-067>070-082-083-091>094-098-272115-
/O.CAN.KICT.WI.Y.0010.000000T0000Z-130528T0200Z/
RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-
SEDGWICK-HARPER-SUMNER-COWLEY-ELK-CHAUTAUQUA-
INCLUDING THE CITIES OF...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
EUREKA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...
WINFIELD...ARKANSAS CITY...HOWARD...SEDAN
314 PM CDT MON MAY 27 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

SOUTH WINDS HAVE STARTED TO DECREASE ACROSS SOUTH CENTRAL KANSAS.
EVEN THOUGH THEY WILL REMAIN GUSTY INTO THE EVENING HOURS...SPEEDS
ARE EXPECTED TO STAY BELOW WIND ADVISORY LEVELS.

$$

LAWSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at May 27, 7:54 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 27, 7:54 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
754 AM CDT MON MAY 27 2013

.SYNOPSIS...
ISSUED AT 251 AM CDT MON MAY 27 2013

THE H5 RIDGE AXIS WAS TRANSLATING SLOWLY EASTWARD ACROSS THE CENTRAL
CONUS WHILE A SHORTWAVE TROUGH OVER THE GREAT BASIN AREA WAS LIFTING
EAST-NORTHEAST INTO THE CENTRAL AND NORTHERN ROCKIES. SEVERAL OTHER
MORE SUBTLE PV ANOMALIES WERE MOVING WITHIN THE MEAN TROUGH OVER THE
GREAT BASIN AREA. THE GREATEST CHALLENGE OVER THE NEXT SEVERAL DAYS
WILL BE PINPOINTING WHERE THE BEST CHANCES FOR DEEP MOIST
CONVECTION WILL OCCUR.

&&

.UPDATE...
ISSUED AT 753 AM CDT MON MAY 27 2013

LARGE COMPLEX OF STORMS OVER NORTHEAST KS...CONTINUES TO BACKBUILD
TO THE WEST AS 850H LOW LEVEL MOISTURE TRANSPORT (OUT OF THE
SOUTHWEST) AND ISENTROPIC LIFT GRADIENT CONTINUES TO FEED THIS
COMPLEX OF STORMS. EXPECT THIS MOISTURE TRANSPORT/ISENTROPIC LIFT
GRADIENT TO REMAIN SITUATED OVER SOUTHEAST FOR THE MORNING HOURS
WITH MUCAPE GRADIENT AROUND 1000 J/KG EXPECTED TO KEEP THIS COMPLEX
OF STORMS GOING AS IT CONTINUES TO MAKE PROGRESS STRAIGHT TO THE
SOUTH FOR THE MID MORNING HOURS.  SO WILL MAKE SOME DRASTIC UPDATES
TO THE ZONES/GRIDS AND INSERT SOME CHANCE POPS AS THIS COMPLEX WILL
LEAD TO SOME MORNING STORMS FOR AREAS ALONG AND EAST OF THE FLINT
HILLS.

KETCHAM

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 251 AM CDT MON MAY 27 2013

TODAY-TONIGHT...THE DRYLINE IS PROGGED TO MIX FURTHER EASTWARD
THIS AFTERNOON AS A SHORTWAVE TROUGH APPROACHES FROM THE WEST.
H10-H85 MOISTURE FLUX DIV INCREASES AFTER 21Z ACROSS CENTRAL KANSAS
ALONG THE DRYLINE WHERE THE BEST CHANCE FOR DEEP MOIST CONVECTION
WILL RESIDE ACROSS OUR FORECAST AREA. INITIALLY...DEEP VERTICAL
MIXING AND INVERTED-V PROFILES NEAR KRSL WOULD SUPPORT HIGH-BASED
STORMS WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. AS YOU
MOVE FURTHER EAST ACROSS LINCOLN COUNTY AND POINTS EASTWARD MAINLY
NORTH OF I-70...BOUNDARY LAYER MOISTURE DEEPENS CONSIDERABLY WITH
LARGER 0-3KM CAPE WHILE LOW LEVEL FLOW IS PROGGED TO BACK BY LATE
AFTERNOON/EARLY EVENING. THIS MAY RESULT IN BETTER CHANCES FOR
SUPERCELLS INCLUDING A FEW TORNADOES AS YOU MOVE FURTHER EAST ACROSS
PORTIONS OF CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS THROUGH THE
EVENING HOURS. FURTHER SOUTH...CAPPING BECOMES A CONCERN AS A THE
ELEVATED WARM NOSE IN THE H7-H75 LAYER MAY PRECLUDE MORE WIDESPREAD
DEEP MOIST CONVECTION.

TUESDAY-TUESDAY NIGHT...THE DRYLINE IS PROGGED TO REMAIN FURTHER WEST
ACROSS THE CENTRAL HIGH PLAINS ON TUESDAY...BUT THE STRONG CAPPING
INVERSION IS PROGGED TO WEAKEN SOMEWHAAT AS DIFFLUENT MID/UPPER
FLOW BECOMES ESTABLISHED ACROSS THE CENTRAL PLAINS DOWNSTREAM OF A
NEGATIVELY TILTED TROUGH MOVING INTO THE ROCKIES. MAINTAINED LOW
POPS AFTER 21Z AND CONTINUED TO CARRY LOW POPS THROUGH THE NIGHT
ALTHOUGH UNCERTAINTY REMAINS HIGH GIVEN LACK OF FOCUS WHILE THE
BETTER CONVERGENCE ALONG THE LLJ IS PROGGED FURTHER NORTH ACROSS
NORTHERN KS AND NE TUESDAY NIGHT.

WEDNESDAY-THURSDAY...MAINTAINED MID POPS THROUGH MUCH OF THE
PERIOD AS LARGE-SCALE FORCING FOR ASCENT SPREADS DOWNSTREAM ACROSS
THE AREA AS A NEGATIVELY TILTED TROUGH MOVES OVER THE ROCKIES AND
INTO THE HIGH PLAINS. TIMING REMAINS UNCERTAIN...HOWEVER
SHEAR/INSTABILITY PROGS CONTINUE TO SUPPORT PERIODS OF SEVERE
WEATHER AND LATER FORECASTS WILL TRY TO PINPOINT WHERE THE HIGHEST
PROBABILITIES EXIST.

.LONG TERM...(FRIDAY THROUGH SUNDAY)
ISSUED AT 251 AM CDT MON MAY 27 2013

THE SLOW MOVING TROUGH OVER THE CENTRAL CONUS IS PROGGED TO LIFT
NORTH AND EAST OVER THE GREAT LAKES AREA WITH A RETURN TO MORE
SEASONABLE TEMPERATURES AND DRY WEATHER ACROSS THE CENTRAL PLAINS STATES.
HIGHS OVER THE WEEKEND ARE EXPECTED TO RISE INTO THE UPPER 70S AND
LOW 80S WITH LOWS AROUND 60 WITH DRY WEATHER RETURNING TO THE AREA.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 646 AM CDT MON MAY 27 2013

A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS LOCATED OVER EXTREME
NORTHEAST KS CONTINUES TO DIVE SOUTH-SOUTHEAST AT THIS TIME. LOW
LEVEL MOISTURE TRANSPORT CONTINUES TO FEED INTO THIS SYSTEM...WHICH
WILL KEEP IT GOING LONG INTO THE MORNING HOURS...WITH THE GENERAL
PATH TO THE SOUTHEAST.  THIS WILL LEAD TO THE COMPLEX SKIRTING JUST
TO THE EAST OF KCNU TAF SITE BY MID MORNING. SO WILL NOT MENTION ANY
VCTS FOR THE MORNING HOURS FOR KCNU.

NEXT CONCERN IS AN MVFR CLOUD DECK CONTINUES TO PESTER THE CENTRAL
SECTIONS OF KS. EXPECT A GRADUAL BURN OFF OF THIS STRATO-CU DECK AS
THE MORNING PROGRESSES...WITH MOST LOCATIONS BECOMING VFR AGAIN BY
THIS AFTERNOON.  AS HEATING AND MIXING INCREASE...A WARM AND
UNSTABLE AIRMASS WILL POOL OVER PORTIONS OF CEN KS...ALONG OR JUST
NORTH OF INTERSTATE 70. THE UNSTABLE AIRMASS AND AN OUTFLOW BOUNDARY
EXPECTED TO BE SITUATED JUST NORTH OF INTERSTATE 70 WILL HELP TO
DEVELOP SHOWERS AND THUNDERSTORMS JUST TO THE NORTH OF THE KRSL AND
KSLN TAF SITES BY AROUND 00Z/TUE.  SO WILL GO WITH A VCTS FOR THE
KRSL/KSLN TAFS FOR NOW...BUT THIS AREA WILL HAVE TO BE WATCHED...FOR
LATER TAF UPDATES...AS SEVERE THUNDERSTORMS COULD PUSH SOME VARIABLE
GUSTY WINDS INTO EITHER THE KSLN OR KRSL TAF LOCATIONS.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    86  72  85  70 /  10  20  20  20
HUTCHINSON      88  71  88  69 /  10  20  20  30
NEWTON          84  71  83  70 /  10  20  20  20
ELDORADO        86  70  84  70 /  30  20  20  20
WINFIELD-KWLD   86  72  84  70 /  10  10  20  10
RUSSELL         95  66  91  69 /  30  30  30  30
GREAT BEND      96  66  92  69 /  30  30  30  30
SALINA          88  70  89  70 /  20  30  20  30
MCPHERSON       88  70  87  70 /  10  20  20  30
COFFEYVILLE     85  71  85  70 /  40  20  10  10
CHANUTE         84  70  84  70 /  40  20  10  10
IOLA            83  70  84  69 /  40  20  10  10
PARSONS-KPPF    84  71  85  70 /  40  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 27, 9:42 AM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
942 AM CDT MON MAY 27 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281445-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
942 AM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST ACROSS THE
SOUTHERN SECTIONS OF KANSAS. THE AREA PRIMARILY AFFECTED WILL BE
EAST OF THE TURNPIKE.

LATER THIS AFTERNOON AND EVENING STORMS ARE EXPECTED TO REDEVELOP
ALONG TWO BOUNDARIES. ONE IS A DRY LINE APPROACHING FROM THE WEST
AND THE OTHER IS A WARM FRONT PARALLEL TO INTERSTATE 70. THE
PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL. HOWEVER..THERE
WILL ALSO BE A THREAT OF TORNADOES...ESPECIALLY ALONG AND NORTH
OF INTERSTATE 70 TO THE EAST OF RUSSELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORMS TUESDAY THROUGH
FRIDAY ACROSS THE AREA. SEVERE THUNDERSTORMS APPEAR LIKELY THROUGH
THE PERIOD WITH THE BEST CHANCES REMAINING WEST OF INTERSTATE 135
THROUGH WEDNESDAY BEFORE SPREADING EASTWARD OVER SOUTHEAST KANSAS
ON THURSDAY AND FRIDAY. LARGE HAIL...DAMAGING WINDS AND A FEW
TORNADOES ARE POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING ALONG AND NORTH OF INTERSTATE 70.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:27 PM CDTSpecial Weather StatementICTLincoln33 min

Nearby

Wind Advisories in Kansas, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.